Periods with a hormonal IUD

In the first three to six months after having a hormonal coil fitted, the lining of the womb stops thickening during the menstrual cycle, but stays flat, like it is at the end of a period. During this adaptation phase women often experience light spotting and/or longer periods. From a medical point of view this is nothing to worry about, and it usually stops after a month or two – the body just needs a little time to get used to the new situation. As soon as the womb has got used to the presence of the hormonal coil, periods become lighter and shorter or stop altogether.

Very rarely, Mirena® can result in unusually long and heavy periods. If this happens you should see your doctor or gynaecologist to find out what might be causing it.

You could keep a menstrual calendar so that you and your doctor can keep track of the changes in your bleeding patterns before and after the hormonal coil is fitted.

By the end of the first year, around one in five women gets no monthly periods at all.

By the end of the first year, around one in five women gets no monthly periods at all. 
This absence of periods is normal and is an effect of the corpus luteum hormone on the womb lining: it is not a sign of pregnancy. If you are worried, you can do a pregnancy test to make sure, but you don’t need to do one more than once. Mirena® is one of the most effective methods of contraception available. Only if you have other pregnancy symptoms, such as nausea and breast tenderness, should you see your gynaecologist immediately.

The pictures below compare menstruation with and without Mirena®: